Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 604, NWS Norman, OK

August 9, 2004Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2004, 2:20 AM CDT for Woods County, Woodward County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 2:20 AM CDT (07:20 UTC)
Expired
Aug 9, 2004, 3:15 AM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 83 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090720
SVROKC
OKC151-153-090815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
220 AM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 315 AM CDT

* AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF FREEDOM...MOVING SOUTH AT 25
  MPH.

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  FREEDOM AND QUINLAN

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 60 TO 70 MPH ARE 
LIKELY.

LAT...LON 3696 9890 3696 9919 3648 9934 3637 9898

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:55 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 12:55 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1255 AM CDT MON AUG 9 2004

.DISCUSSION...
HAVE UPDATED FORECAST ONCE AGAIN TO INCREAS POP TO NEAR 100 PERCENT
FOR REST OF NIGHT ACROSS NRN OK.. AND HAVE BROUGHT 30-40 POPS AS FAR
SOUTH AS HOBART TO OKC LINE.  COMPLEX OF STORMS IN SRN KANSAS
SHOWING LITTLE SIGN OF WEAKENING OR DISSIPATING.. AND AREA PROFILERS
REVEAL 15-25 KNOT SRLY FLOW IN THE AT 500-1000M AGL LAYER /WELL
BELOW THE 850 MB LEVEL THAT HAS SEEMINGLY BECOME THE DEFAULT LLJ
EVALUATION LEVEL/ FEEDING INTO STORM COMPLEX.  WUD NOT BE SURPRISED
TO SEE THESE STORMS LAST MOST OF THE NIGHT AND MOVE SWD ACROSS MUCH
OF CENT/WRN OK BY DAYBREAK. CANNOT RULE OUT SOME SVR OVER NRN OK..AS
KVNX BASE VELOCITY REVEALS 60+KNOT INBOUNDS ABOUT 3KFT AGL JUST
ACROSS THE KS/OK BORDER ATTM.  UPDATES OUT MOMENTARILY.
 MILLER
--------------------------
921 PM CDT SUN AUG  8 2004

.DISCUSSION...
T-STORM COMPLEX IN KS HAS A DECENT COLD POOL AND IS NOW SHOWING
SIGNS OF W-WARD DEVELOPMENT. STILL SOME UNCERTAINTY WHETHER IT CAN
HOLD TOGETHER LONG ENOUGH TO MAKE IT INTO OUR AREA...BUT IF IT DOES
IT WILL BE AFTER MIDNIGHT. HAVE ADJUSTED OVERNIGHT POPS ACCORDINGLY
AND ADJUSTED SKY GRIDS TO BETTER FIT CURRENT CONDITIONS. WIND GRIDS
TONIGHT ARE INITIALIZED OFF THE 00Z RUC. ONLY OTHER CHANGE AT THIS
TIME IS TO RAISE THE HIGHS ON MON TO FIT BETTER WITH MOS AND
NEIGHBORING OFFICES. ALTHO OUTFLOW FROM KS MCS MAY GET INTO N OK
LATE TONIGHT AND EARLY MON...WE THINK THERE WILL BE ENOUGH RECOVERY
TO GET TEMPS BACK INTO THE 80S. COLD FRONT EXPECTED TO REMAIN N OF
AREA UNTIL LATE TUE AT THE EARLIEST...BARRING ANY S-WARD PUSH FROM
FUTURE CONVECTION. 24

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24
Hazardous weather outlook, Aug 8, 12:00 PM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN AUG 8 2004

OKZ004>048-050>052-TXZ083>090-091200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH MOST OF THE DAY.
NEW THUNDERSTORMS MAY OCCUR LATE THIS AFTERNOON ACROSS WESTERN
KANSAS AND DEVELOP OVERNIGHT INTO PARTS OF WESTERN OKLAHOMA. THE
THREAT FOR SEVERE WEATHER WILL REMAIN LOW. ANY SEVERE STORMS SHOULD
REMAIN TO THE NORTH AND WEST OF THE FORECAST AREA THROUGH TONIGHT.

DISCUSSION...
ONGOING THUNDERSTORMS OVER CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS MORNING WILL REMAIN BELOW SEVERE LEVELS... BUT WILL
PRODUCE LOCAL RAINFALL AMOUNTS AROUND AN INCH.  SKIES IN NORTHWEST
OKLAHOMA WILL CLEAR ALLOWING THE ATMOSPHERE TO DESTABILIZE AHEAD OF
A COLD FRONT MOVING SOUTHWARD THROUGH WESTERN KANSAS THIS AFTERNOON
AND TONIGHT. DEEP LAYER WIND SHEAR WILL INCREASE DURING THE LATE
AFTERNOON AND EVENING HOURS HOWEVER LOW LEVEL WINDS SHOULD REMAIN
FAIRLY WEAK.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
LATE THIS AFTERNOON IN WESTERN KANSAS... AND A FEW STORMS WILL
LIKELY MOVE SOUTHEAST INTO NORTHWEST OKLAHOMA LATE THIS EVENING OR
OVERNIGHT.

AT THIS TIME IT APPEARS ANY SEVERE STORMS WILL REMAIN NORTH AND WEST
OF OKLAHOMA THIS EVENING. STORMS IN WESTERN OKLAHOMA SHOULD REMAIN
BELOW SEVERE LEVELS AFTER MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
                 NWS NORMAN COUNTY WARNING AREA...100 PERCENT
PROBABILITY OF SEVERE STORMS FROM 12 PM THRU 6 PM...5 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR AFTER 6 PM...20 PERCENT

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY ACROSS
OKLAHOMA AND NORTH TEXAS... WITH THE BEST CHANCES FOR SEVERE STORMS
ON TUESDAY AND TUESDAY NIGHT AS A REINFORCING COLD FRONT AFFECTS THE
SOUTHERN PLAINS. RAIN AND THUNDERSTORMS SHOULD END WEDNESDAY
AFTERNOON WITH MUCH COOLER TEMPERATURES EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

NELSON

In the hours before

Special weather statement, Aug 9, 12:58 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT MON AUG 9 2004

OKZ004>007-010-090615-
ALFALFA OK-GRANT OK-HARPER OK-WOODS OK-WOODWARD OK-
1258 AM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT...HARPER...
WOODS AND NORTHERN WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 33 MILES NORTH OF
WAKITA TO 49 MILES NORTH OF BUFFALO AT 1258 AM CDT...MOVING SOUTH AT
40 MPH.

VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING... ALONG WITH SMALL HAIL
AND WINDS AROUND 50 MPH CAN BE EXPECTED AS THESE STORMS MOVE INTO
NORTHERN OKLAHOMA BETWEEN 1 AND 2 AM.

PEOPLE IN ALFALFA...GRANT...HARPER...WOODS AND WOODWARD COUNTIES...
INCLUDING THE CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Aug 9, 1:22 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
122 AM CDT MON AUG 9 2004

OKZ006-007-090630-
ALFALFA OK-GRANT OK-
122 AM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF AMORITA AT 122 AM
CDT...MOVING SOUTH AT 35 MPH.

PEOPLE IN ALFALFA AND GRANT COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 9, 2:05 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT MON AUG 9 2004

OKZ005-090730-
WOODS OK-
205 AM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 205 AM CDT... A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHERN WOODS COUNTY... MOVING SOUTH AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE EXPECTED.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 9, 2:16 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
216 AM CDT MON AUG 9 2004

OKZ012-090730-
GARFIELD OK-
216 AM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

AT 216 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
HILLSDALE... MOVING SOUTH AT 30 MPH.

IF THIS STORM MAINTAINS ITS CURRENT STRENGTH AND MOVEMENT... IT WILL
BEGIN AFFECTING NORTHERN GARFIELD COUNTY AROUND 230 AM.  THIS STORM
HAS PRODUCED HAIL UP TO GOLF BALL SIZE AND WIDESPREAD WIND DAMAGE
FROM SOUTHERN KANSAS INTO EASTERN ALFALFA COUNTY.

PEOPLE IN GARFIELD COUNTY...INCLUDING THE CITY OF ENID...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:28 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant62 min
Aug 9, 3:15 PM CDTSevere Thunderstorm WarningOUNEllis45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.